I’m reading “50 Shades of Grey.”
It’s come to that.
I’m not very far, just at the elevator scene when they finally kiss.
It’s the safest, cheapest, easiest solution so far that I’ve found to my problem: a libido that exists somewhere on the back of a milk carton (missing).
This problem isn’t new, of course. I started taking antidepressants (SSRIs, which have sexual side-effects) when I was 19, a sophomore in college, before I was even sexually active. Unfortunately, I have never had sex while not under the inhibiting influence of psychotropic drugs. And, of course, that’s compounded by the experience of depression itself—which zaps all interest in anything, including breathing.
From my research on this topic, psychiatrists usually recommend a few things:
- Switching to an antidepressant like Wellbutrin that has a lower rate of sexual side effects. Or adding Wellbutrin to your current antidepressant because recent research says that small doses of Wellbutrin (75 to 150 mg) in combination with another antidepressant can actually be helpful in decreasing the sexual side effects of those antidepressants.
- Adding Viagra into the mix. It has been proven to help BOTH men and women with sexual dysfunction.
- Decreasing your antidepressant ever so slightly, to see if that helps with sexual side effects.
- Changing the time you take your medication. For example, if you usually have sex sometime after dinner but before bed, it would be best to take your meds after sex but before bed, because the blood levels of the drug are going to be lowest the next day after dinner (when you typically have sex).
- Dividing your doses.
- Implementing a “drug holiday.” That is, not taking your meds for two days or so. According to Karen Swartz, M.D. of Johns Hopkins Mood Disorders Center, “evidence shows that periodic two-day breaks from antidepressant therapy can lower the rate of sexual side effects during the drug holiday without increasing the risk of a recurrence of depressive symptoms.”
Personally I don’t like any of these options. I don’t want to add another drug to the mix, and I don’t want to risk being off of one just yet. I mean, can you really achieve an orgasm if you are suicidal?
I love my husband more than life itself. He is my soul mate. It’s not that. I don’t believe the crap that I’ve read over the years that claims I am rigid because my emotional needs are not being met. I just think that, as Gary Chapman explains in “The Five Languages of Love,” my primary love language is “Acts of Service.” (The others are Physical Touch, Words of Affirmation, Quality Time, and Receiving Gifts.) When I find an ice and snow scraper in my car trunk after mentioning to Eric in some conversation that mine broke, that does more to fill up my emotional love tank than sexual intercourse. That, and I’ve had the double whammy of being raised to think sexual desire is evil and being neuro-biologically repressed due to the necessary drugs I’ve needed since I was a teen.
A few months ago I saw a new integrative doctor who is helping me with my thyroid and pituitary issues (which also have hormonal consequences). I gave him a copy of my book (cheaper than a two-hour appointment to bring him up to date with my various conditions). I forgot that the inner flap of the book listed all of my quirks and “challenges.” I included the term “sexually neutered.”
He sort of half-smiled as he read the flap, and I remembered there was something in there about sex, but prayed he would leave it alone.
“Sexually neutered?” he asked.
“Oh, well, yeah, you know, I’ve been on antidepressants for over 25 years now.”
“Well, we should do something about that.”
He called in a prescription for testosterone cream to a pharmacy in Baltimore.
“Do you want to take it topically or vaginally?” he asked me.
I’m sure my cheeks were a nice shade of red because I’m not used to these conversations, not even with my female psychiatrist.
“Vaginally will give you a more intense sexual feeling,” he said.
“Okay,” I replied, trying to act as coolly as a repressed Catholic girl can.
A few days later Fred from the pharmacy called to tell me the cream was ready, and proceeded to give me instructions on how to use.
“First you puncture the tube with the cap. You’ve done that before, right?”
“Then you fill the dispenser to an ounce, up to the second line.”
“Fill it all the way!!!” Eric is yelling from the driver’s seat of our Pilot. Fred was talking so clearly and loudly, Eric decided to tune into the conversation. We were picking the kids up from school for Thanksgiving break.
I wave him a “shut up” signal, and continue with Fred, who I think was happy to talk to me all day.
“Now I’m going to include my number in case you have a problem,” he said.
I get the stuff a day later with his business card, “call with questions.”
Thanksgiving night, I gave the stuff a try, hoping that among my blessings I could say that my libido was no longer lost. It had come home for the holidays.
Well, by Black Friday morning, I was a crying mess. Suicidal thoughts. The kind of psychiatric emergency you want be dealing with over a holiday break.
I tried one more night, and my symptoms worsened.
Finally, I got on the computer and researched testosterone cream and side effects. Sure enough, my reaction is very possible. Lucky me. I fall within the small percentage of people for whom this wicked stuff causes suicidal thoughts and severe mood swings.
Fred kept calling, wanted to know how the cream worked out.
“Can I ask you a personal question?” I said to a friend the other day at my daughter’s basketball practice.
“Do you like sex?”
She started laughing out loud, and another friend turned around, curious as to what was so funny.
The three of us spent a good half hour on the topic while our kids shot hoops.
“I’m starting to worry,” I explained, “because two older friends of mine told me that sex starts to hurt when you get older, apparently you get drier. And I’m not operating with a full deck to begin with, so I don’t have room to go down.”
“Yes, that’s true,” the first friend said. “One day it started to hurt. Like someone was poking me with a stick.”
I sighed. Maybe I should call Fred back. See if he has anything else in that pharmacy of his.
“However, if you take your time, and teach him how to get you ready, it won’t hurt,” she continued. “A lot of it has to do with finding the time to be away from the kids. When you have them still crawling in bed with you, it’s impossible to get into the mood.”
“I have been using KY Jelly for 10 years,” the other chimed in. “I got dry a long time ago. But what will help you is reading ‘50 Shades of Grey.’ I swear, you might not even need the lubricant.”
“Really?” I said.
The book has been the best solution I have found thus far. Much better than adding Viagra, trying another vaginal cream, or risking a drug holiday. And, like I said, I’m only at the elevator scene.
My hope is that by the time I return to see my integrative doctor, I will be so orgasmic that I won’t have to discuss this matter any further with him.
Or with Fred.
Join the conversation, “Sex on Meds,” at the new community for persons with depression, Project Beyond Blue.
Originally published on Sanity Break at Everyday Health.
I too have experience this problem. You made me laugh though ( need to laugh more often) It is hard to explain to the medical fraternity how it feels.Also the sensitivity to medication.
Thank you so much! Finally i can read about depression that can be of help to me. It feels one is alone outhere,and hopeless. Thank you for your courage and your honesty! I have been in deression since almost 3 years,and so has my Son he is 42 years old. Thank you i believe i can come out ( my son and i) on the ” other” side!
Hallo! My last two lovers couldn’t hide their disappointment when I didn’t orgasm. On more than one occasion. I don’t know whether it was me or them! I think it was them. I’ll go with that. You’re reading 50 Shades of Misogynist Bullshit?! *sigh*
I too suffer from sexual dysfunction. I know part of it is the depression meds and part of it is the innate distrust of intimacy issue I have, kind of a double whammy for me. I love my husband, but I know he gets frustrated with me because there are times I am uninterested to the point of not being able to feel aroused. I have figured out that there are times when I do respond to certain things he can do that will help me relax and “put” me in the mood. I guess the best way to look at it, different time of my life so it makes sense I respond to things differently.nn1
Hi! I just discovered you on another website and was excited to find your blog. I can relate to many of the things you write about. Thank you for your candid and helpful articles!
I am a little embarrassed to type this, as I haven’t shared this with anyone publicly, but I JUST have to share this in case it could help someone else! I struggled with dysfunction for 8 years of my marriage. After trying several different things to help, I had pretty much assumed I was broken beyond being fixed and had come to accept that. Then, about 2 years ago, I began supplementing with zinc for another issue I had and was totally surprised when I got an amazing drive and experienced my first “o” ever. It has been going strong ever since (as long as I supplement with the zinc). This has been such a sweet, unexpected blessing for my husband and I!
I initially supplemented with 50 mg and have cut back a little since.
Thanks so much for that information! Very much appreciated!